Alabama, 2016Damaging Winds in Alabama, August 14, 2016
August 14, 2016 · NWS HUN · 2 events in 1 county or zone
A line of thunderstorms pushed north-northeast during the early evening hours. The storms knocked down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms pushed north-northeast during the early evening hours. The storms knocked down trees and power lines. One tree was knocked down onto a car injuring a child.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 14, 6:01 PM CST, 24 minutes earlier.
Area forecast discussion, Aug 14, 6:01 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
701 PM CDT SUN AUG 14 2016
.UPDATE...
For 00Z TAFs.
&&
.DISCUSSION...
(Issued 237 PM CDT SUN AUG 14 2016)
The 19z surface analysis and 88-D imagery indicated that scattered
shra/tsra was moving northward out of northeast Mississippi and west
central Alabama toward northwest Alabama. Temps across the forecast
area ranged from the upper 80s to lower 90s under generally mostly
sunny skies.
In the short term tonight, will continue with chance shra/tsra pops
into northwest Alabama and slight chance pops especially along and
east of Interstate 65 until around 05z based upon radar and short
term model trending. Skies should become mostly clear after 05z
across most of the forecast area with temps overnight near guidance
values. The upper low that has been responsible for the afternoon
scattered shra/tsra the past few days will continue to shift
northward through Arkansas and should open up tonight. The adjoining
weak surface low pressure area is analyzed to move north along an
old frontal boundary across Arkansas and into Missouri by Monday.
PWAT values are progged by forecast soundings for Monday afternoon to
remain at around 1.70 inches. Will continue with chance afternoon
shra/tsra pops as heating, instability and low level moisture should
result in scattered shra/tsra again forming.
By Tuesday, the area of low pressure should move northeast to near
the Great Lakes region, and will assist involving shifting the old
frontal boundary across the lower Ohio valley slightly further
southeast. This boundary is progged by the models to continue its
slow southeast movement into middle Tennessee by Wednesday. Will see
increasing precip chances from the north to south across the forecast
area between Tuesday and Wednesday.
The ECMWF and GFS models are similar involving the placement of the
nearly stationary frontal boundary generally southwest to slightly
northeast across the forecast area by Thursday. Will continue with
likely chances for shra/tsra and expect higher end chance pops for
shra/tsra from Friday through next Sunday as the stalled out boundary
should remain across the region through the end of the extended
forecast periods. As far as temps are concerned, followed closer to
the ECMWF temps.
TT
&&
.AVIATION...
For 00Z TAFs: Radar data confirms a bkn band of shra/tsra currently
poised to impact the HSV terminal, and will include VCTS thru
15/02Z with lingering lgt shra psbl at MSL. Otherwise, a difficult
convective forecast in store for the area during the next 24-hrs,
with several potential instigators of shra/tsra to impact the region.
A weak sfc trough extending swd from a low moving thru the Ozarks has
recently led to an increase in tsra across n cent MS and although
this activity will likely remain to the west of MSL overnight, threat
for tsra may increase if trough axis pushes into our region.
Additional shra/tsra associated with an upper-lvl wave approaching
from the southeast may begin to impact HSV and points to the s/e
early Monday morning, but majority of this activity should occur
after 12-15Z as wave lifts nwd across the area. Outside of
convection, expect VFR conds to prevail -- although a tempo for MVFR
stratus was included btwn 10-14Z based on persistence. Sfc winds will
remain from the sse, with speeds of 7-9 kts overnight and 10G18 kts
tomorrow.
70/DD
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 14, 12:48 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT SUN AUG 14 2016
ALZ001>010-016-TNZ076-096-097-151100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
148 PM CDT SUN AUG 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS THAT ARE ABLE TO DEVELOP WILL
TAPER OFF TONIGHT. GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE
IN SOME STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A WARM AND VERY MOIST AIRMASS WILL REMAIN ACROSS THE REGION
THROUGH THE PERIOD...WITH SCATTERED THUNDERSTORMS POSSIBLE. LOCALLY
HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS WILL ACCOMPANY THE
STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 3:00 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 PM CDT SUN AUG 14 2016
ALZ002-003-142145-
COLBERT AL-FRANKLIN AL-
400 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 445 PM CDT...
AT 400 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
RED BAY...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED BAY...CHEROKEE...VINA...HODGES...ATWOOD...MYNOT...
LITTLE BEAR CREEK RESERVOIR...HALLTOWN...
CEDAR CREEK RESERVOIR AND PLEASANT SITE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3476 8812 3476 8790 3431 8790 3432 8817
TIME...MOT...LOC 2100Z 179DEG 23KT 3439 8812
STUMPF
Special weather statement, Aug 14, 3:37 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT SUN AUG 14 2016
ALZ001-002-142200-
LAUDERDALE AL-COLBERT AL-
437 PM CDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND WESTERN
COLBERT COUNTIES UNTIL 500 PM CDT...
AT 436 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF IUKA
TO 8 MILES SOUTH OF CHEROKEE TO 7 MILES NORTHWEST OF RUSSELLVILLE...
AND MOVING NORTH AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...J P COLEMAN STATE
PARK...CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...WATERLOO AND
CROOKED OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3500 8760 3457 8771 3457 8786 3459 8796
3469 8813 3489 8810 3492 8816 3500 8820
3501 8820
TIME...MOT...LOC 2136Z 183DEG 37KT 3474 8812 3464 8796 3459 8781
STUMPFThunderstorm Wind, Lauderdale
- When
- August 14, 6:25 PM CST to 6:27 PM CST
- Where
- Lauderdale County, 27.88 mi E of Oliver
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.790, -86.760
EMA reported a tree fell on a car and caused a minor injury to an 8 year old female passenger.
Thunderstorm Wind, Lauderdale
- When
- August 14, 6:30 PM CST to 6:31 PM CST
- Where
- Lauderdale County, 1.13 mi E of Johnson Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.730
EMA reports a tree down near CR11 and CR139 near Cloverdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Lightning Strikes in Florida, August 14 to 17, 20161 death · $400,000 · 2 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Wind in Indiana, August 14, 2016$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
- Damaging Winds in Virginia, August 14, 201652 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654898, 654899.